Illinois, 2018Hail and Damaging Winds in Illinois, June 1, 2018
June 1, 2018 · NWS ILX · 4 events in 2 counties and zones
An approaching cold front triggered scattered severe thunderstorms across east-central and southeast Illinois during the afternoon of June 1st. The strongest storm produced damaging wind gusts of 60-70mph and hail as large as quarters across eastern Clay County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- $24,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered scattered severe thunderstorms across east-central and southeast Illinois during the afternoon of June 1st. The strongest storm produced damaging wind gusts of 60-70mph and hail as large as quarters across eastern Clay County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 12:01 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 1, 12:01 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
101 PM CDT Fri Jun 1 2018
.UPDATE...
Issued at 1110 AM CDT Fri Jun 1 2018
Forecast generally looked on track today and just a few minor
updated done. Another very warm and muggy day with highs in the
upper 80s and lower 90s with partly to mostly sunny skies.
Isolated showers and thunderstorms expected to develop during the
afternoon especially from I-55 east, and linger over southeast IL
early this evening. A frontal boundary was moving sw across
northeast IL. Airmass was getting unstable again at late morning
with LAPS CAPES of 2000-2800 J/kg over CWA, and highest values
west of I-57 to along the IL river. Temps had warmed to 80-85F by
11 am with muggy dewpoints of 68-74F. CAM models show the boundary
pushing sw over central IL during the afternoon and going though
sw CWA and southeast IL by sunset. Wind shear is weak so isolated
thunderstorms that develop will not be too organized, but could
pulse up to strong levels with brief hail, gusty winds, frequent
lightning and locally heavy rains possible. Precipitable water
values are 1.10-1.40 inches, lowest over west central IL. Temps to
warm into the upper 80s and lower 90s, warmest in western/sw CWA
where more sunshine expected and lower chances of convection. Heat
indices at 11 am already are in the mid 80s to lower 90s, and to
peak in the low to mid 90s again this afternoon, similar to
yesterdays readings.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 336 AM CDT Fri Jun 1 2018
A weak boundary is difficult to discern across northern IL this
morning...as northerly component behind the boundary is variable
and convergence is very weak. Majority of precip activity was
confined to the south and southeast after midnight this morning,
and forecast has previously been dry for today. However, like
similar airmasses in the past couple of weeks, very little
necessary to add a weak forcing element to a hot and humid
airmass. HRRR, NAMNest, etc, starting to show hints of afternoon
isolated convection. Sfc boundaries may not be obvious now, but
given last evening's convection, it is not out of the realm of
possibility to see another round this afternoon. Not to mention
that the highs in the upper 80s/lower 90s is basically the
convective temp from the 00Z ILX sounding from yesterday. A lack
of shear should keep these isolated storms in check. Also keeping
the mention of storms mainly in the eastern half of Central IL,
with the upper/midlevel ridge moving across the Miss River Valley
keeping some weak subsidence over the region. The strength of
that suppression over max temps around 90 remains to be seen.
Tonight should dry out across the region, given limited mesoscale
complications, with temps in the upper 50s/lower 60s as cooler air
filters in.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 336 AM CDT Fri Jun 1 2018
The low moving into the Pac NW this morning will eventually drag a
cold front across the Midwest, bringing the next round of showers
and thunderstorms (and threat for severe weather) on Saturday.
Complicating factors most apparent in the 00Z NAMNest, with the
southern portion of the line of showers and thunderstorms tonight
over the Plains turning into an MCS, diving southeastward, putting
down a strong cold pool/outflow. That solution pushes that outflow
into Central IL before 18Z on Saturday, starting the precip
sooner, and turning over the atmosphere before peak heating. That
is not the solution of the previous runs. Consensus forecast
brings that front through later, with a line of thunderstorms in
the afternoon/early evening hours. Slight risk is confined to the
SW, and marginal mainly for ILX CWA south of a line from Havana to
Decatur to Lawrenceville. This afternoon will likely shed a lot
more light on the evolution of the storms for Saturday/Sat night.
That same low skirting the Canadian border is starting to show its
phasing/neg tilt issues with the handling of the surface systems.
Previously a negatively tilted trough getting significantly
sheared and developing a double barreled surface low without
intense deepening as should be seen with a neg tilt. Models are
starting to diverge on solutions. Now, the issues with the models
will have more of an impact to our northeast, but will ultimately
alter the flow over the Midwest if the southern lobe of that
trough turns into a cutoff low aloft to wrap up the weekend. The
temperature forecast beyond Saturday is increasingly low
confidence.
A more pleasant Sunday and Monday with slightly cooler
temperatures, more in line with seasonal normals...highs in the
upper 70s/lower 80s...as northeasterly flow off of the Great
Lakes gives us a break from the heat. The break in the precip
expected to continue into mid week as high pressure sets up over
the region. On Tuesday, the ridge axis slips to the east and
another slow warm up comes back into the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Jun 1 2018
A frontal boundary moving sw toward I-74 by mid afternoon will
push through DEC and SPI during late afternoon/early evening.
Isolated showers and thunderstorms will be possible this afternoon
at DEC and CMI and possibly BMI with broken cumulus clouds of 4-6k
ft, while western airports of PIA and SPI appear to stay dry.
Otherwise VFR conditions expected to prevail across the central IL
airports next 24 hours through 18Z/1 pm Sat. Light and variable
winds early this afternoon to turn NE and increase to 7-12 kts by
late afternoon/early evening as front moves sw over central IL. An
approaching mid/upper level trof into the upper Midwest Saturday
to spread mid/high clouds into the IL river valley at PIA by
midday Sat.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Jun 1, 10:13 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1113 AM CDT Fri Jun 1 2018
ILZ027>031-036-037-040-041-047>050-021100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
1113 AM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, mainly west of the I-55
corridor.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce strong wind gusts and hail. This is most
likely along and west of a Canton to Decatur line.
Additional thunderstorms are possible Wednesday night into
Thursday. Severe weather is currently not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042>046-051>057-061-021100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1113 AM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, along and east of the I-55
corridor.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated thunderstorms are possible this afternoon. While they
may produce some gusty winds, the overall severe weather threat is
low.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Thunderstorms are likely Saturday night. While the main severe
weather threat will be further west, some of the storms may
produce stronger wind gusts and hail. This is most likely in areas
west of Decatur.
Additional thunderstorms are possible Thursday. Severe weather is
currently not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-021100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1113 AM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated thunderstorms are possible this afternoon. While they
may produce some gusty winds, the overall severe weather threat is
low.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Thunderstorms are possible Saturday night. While the main severe
weather threat will be further west, some of the storms may produce
gusty winds and hail.
Additional thunderstorms are possible Thursday. Severe weather
is currently not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Geelhart
In the hours before
Local storm report, Jun 1, 8:51 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM TSTM WND DMG OLNEY 38.73N 88.09W
05/31/2018 RICHLAND IL PUBLIC
PINE TREE FELL THROUGH A HOUSE. ANOTHER TREE DOWN ACROSS
DRIVEWAY. SOCIAL MEDIA REPORT
1102 AM TSTM WND DMG 1 N FLORA 38.69N 88.48W
05/31/2018 CLAY IL PUBLIC
LARGE TREE FELL ONTO A GARAGE. SOCIAL MEDIA REPORT
&&
GEELHARTLocal storm report, Jun 1, 9:14 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG YORK 39.17N 87.64W
05/31/2018 CLARK IL PUBLIC
LARGE TREE BRANCHES DOWN. SOCIAL MEDIA REPORT
&&
GEELHARTThunderstorm Wind, Jasper
- When
- June 1, 2:08 PM CST to 2:13 PM CST
- Where
- Jasper County, 1 mi NW of St Marie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Mesonet
- Coordinates
- 38.940, -88.033
Several one to three-inch diameter tree branches were blown down causing a power outage.
Thunderstorm Wind, Clay
- When
- June 1, 2:55 PM CST to 3:00 PM CST
- Where
- Clay County, 1.46 mi WSW of Wendelin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.824, -88.296
A pole barn was severely damaged on Silver Lane just west of Beryl Road.
Thunderstorm Wind, Clay
- When
- June 1, 2:56 PM CST to 3:01 PM CST
- Where
- Clay County, 1.75 mi SE of Ingraham
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -88.310
A power pole was snapped and power lines were knocked down.
Hail, Clay
- When
- June 1, 3:05 PM CST to 3:10 PM CST
- Where
- Clay County, 2 mi E of Sailor Spgs
- Measured
- 1 in hail
- Crop damage
- $24,000
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -88.313
Major damage occurred to a cornfield from quarter-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757324, 757325, 757326, 757323.